Texas, 2016

Hail in Texas, July 3, 2016

July 3, 2016 · NWS AMA · 1 event in 1 county or zone

An upper level shortwave trough embedded in mean flow moving east-southeast across SE Colorado coupled with daytime heating and instability generated a multi-cell thunderstorm complex. With CAPE values around 2000 J/kg and 0-6 km bulk shear 30-40 kts, storms produced penny to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level shortwave trough embedded in mean flow moving east-southeast across SE Colorado coupled with daytime heating and instability generated a multi-cell thunderstorm complex. With CAPE values around 2000 J/kg and 0-6 km bulk shear 30-40 kts, storms produced penny to nickel size hail. Main severe weather impacts were severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 5:49 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 3, 5:49 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
649 PM CDT SUN JUL 3 2016

.Aviation...
00Z TAFs - VFR conditions will prevail through this TAF period.
Scattered thunderstorms are possible this evening across the western
half of the Panhandles, with KDHT the most likely terminal to see
one. Northerly winds will shift southerly overnight and remain less
than 10kts once convection subsides. Scattered VFR clouds and
southerly winds are expected for the 4th of July Holiday, with
scattered storms possible after 00Z tomorrow.

Elsenheimer

&&

.Prev Discussion... /Issued 517 PM CDT SUN JUL 3 2016/

Discussion...
For this evening, the next crop of showers and tstms which have
formed over the higher terrain of sern CO and nern NM will continue
movg esewd and affect at least parts of the western and perhaps
central zones this evening. It is a tough call as to how far east and
south these showers and storms will travel before dissipating. For
this pckg, included slgt chc pops for wrn half of the fcst area until
06Z tonight. A minor upper level shortwave trof embedded in the
overall flow pattern coupled with daytime heating and attendant
atmospheric instability are collectively responsible for this round
of showers and storms. A few storms may become strong to marginally
severe through early this evening before weakening.

On Monday and Monday night, another minor upper level shortwave trof
is progged to zip across the srn high plains, including our forecast
area. This feature, plus some shear, daytime heating and atmospheric
instability, may result in the potential for shower and tstm
development across at least parts of our area late in the afternoon
and through the evening hours. In addition, a low level jet may help
sustain tstms through Monday evening. If storms form, a few will have
the potential to become strong to marginally severe, with large hail
and damaging winds the primary hazards.

Then from Tuesday through Sunday, a somewhat dirty upper level ridge
of high pressure will prevail across much of the srn states. This
particular upper level ridge of high pressure will likely not be
strong enuf to completely suppress tstm development durg this time
period. Have incorporated slgt chc pops across parts of the fcst area
to account for the low threat of tstm development durg this time
period. Well above normal temperatures including some triple digit
values are forecast to return to the area by Tuesday and lasting at
least a few days after.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

18/15
Hazardous weather outlook, Jul 3, 6:44 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT SUN JUL 3 2016

OKZ001>003-TXZ001>020-041245-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
744 PM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING ACROSS THE WESTERN
AND CENTRAL OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP
MAY BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO QUARTER SIZE
AND WIND GUSTS TO AROUND 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE
OKLAHOMA AND TEXAS PANHANDLES FROM MONDAY THROUGH SATURDAY. A FEW
STORMS THAT DEVELOP ON MONDAY WILL HAVE THE POTENTIAL TO BECOME
STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS
AND WIND GUSTS TO AROUND 60 MPH POSSIBLE. ANY STORMS THAT FORM ON
TUESDAY THROUGH SATURDAY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 6:24 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
07/03/2016  M61 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1600602

LG
Special weather statement, Jul 3, 6:24 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT SUN JUL 3 2016

OKZ001-040100-
CIMARRON OK-
724 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON COUNTY
UNTIL 800 PM CDT...

AT 724 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF BOISE CITY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRIGGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3673 10224 3661 10204 3650 10214 3650 10249
      3671 10254 3677 10238
TIME...MOT...LOC 0024Z 314DEG 24KT 3666 10242

CE
Special weather statement, Jul 3, 6:39 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT SUN JUL 3 2016

TXZ011-040115-
OLDHAM TX-
739 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OLDHAM COUNTY UNTIL
815 PM CDT...

AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ADRIAN...OR 15 MILES WEST OF VEGA...MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ADRIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3539 10266 3526 10245 3519 10252 3518 10275
      3529 10282
TIME...MOT...LOC 0039Z 318DEG 13KT 3528 10269

CE
Local storm report, Jul 3, 7:29 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
829 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     1 WSW FELT              36.56N 102.80W
07/03/2016  E60 MPH          CIMARRON           OK   TRAINED SPOTTER

            PEA SIZE HAIL AND VERY HEAVY RAINFALL.

&&

EVENT NUMBER AMA1600603

LG
Special weather statement, Jul 3, 7:31 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
831 PM CDT SUN JUL 3 2016

OKZ001-TXZ001-040215-
CIMARRON OK-DALLAM TX-
831 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIMARRON AND
NORTHERN DALLAM COUNTIES UNTIL 915 PM CDT...

AT 831 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF FELT...OR 16 MILES SOUTHWEST OF BOISE CITY...MOVING
SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FELT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3644 10301 3670 10259 3642 10220 3627 10242
      3620 10272
TIME...MOT...LOC 0131Z 311DEG 25KT 3655 10271

CE
Special weather statement, Jul 3, 7:48 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
848 PM CDT SUN JUL 3 2016

TXZ016-040230-
DEAF SMITH TX-
848 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
930 PM CDT...

AT 847 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF GLENRIO...OR 33 MILES NORTHWEST OF FRIONA...MOVING
SOUTH AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOOTLEG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3515 10304 3517 10297 3476 10271 3475 10273
      3475 10304
TIME...MOT...LOC 0147Z 338DEG 37KT 3503 10308

CE

The radar

The Amarillo radar (KAMA), 60 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deaf Smith

When
July 3, 7:58 PM CST
Where
Deaf Smith County, 2.36 mi SSW of Dawn
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.890, -102.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651677.